Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Jan 11, 2017, 12:01 PM EST for Clinton County, Michigan. It took effect at Jan 13, 2017, 1:00 PM EST. It was in force for 30 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2017, 12:01 PM EST (17:01 UTC)
- In effect from
- Jan 13, 2017, 1:00 PM EST
- Expired
- Jan 14, 2017, 7:00 PM EST
- In force
- 30 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Looking Glass River near Eagle (EAGM4). The gauge peaked at 6.03 ft at Jan 12, 2017, 6:00 AM EST.
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
338
WGUS43 KGRR 111701
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1201 PM EST WED JAN 11 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Looking Glass River Near Eagle affecting Clinton COUNTY
. Recent rainfall combined with snowmelt and ice jams at some
locations are increasing the water levels on the area rivers. No
significant flooding is expected to occur at this time. Additional
snowmelt and rainfall over the next 48 hours, combined with the
continued ice jams could cause additional flooding. The following
forecast is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Even 6 inches of fast-moving flood water can knock
you off your feet, and a depth of 2 feet will float your car. Never
try to walk, swim, or drive through such swift water. If you come
upon flood waters, stop, turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC037-121901-
/O.NEW.KGRR.FL.W.0002.170113T1800Z-170115T0000Z/
/EAGM4.1.ER.170113T1800Z.170113T1800Z.170114T1200Z.NO/
1201 PM EST WED JAN 11 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Looking Glass River Near Eagle.
* FROM FRIDAY AFTERNOON TO SATURDAY EVENING.
* At 10:45 AM Wednesday the stage was 5.5 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to near flood stage Friday
early afternoon.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 6.9 feet
on Feb 26 1994.
&&
LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
4286 8474 4290 8489
$$
631 follow-up statement
541
WGUS43 KGRR 120326
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 PM EST WED JAN 11 2017
Grand River Near Comstock Park affecting Kent County
.Rainfall this evening will diminish overnight with less than a
quarter of an inch of additional rainfall expected. Ice in the
rivers will also impact river levels, and could cause levels to
rapidly fluctuate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-130526-
/O.CON.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.MC.170112T0131Z.170112T0600Z.000000T0000Z.NO/
1026 PM EST WED JAN 11 2017
The flood warning continues for
the Grand River Near Comstock Park.
* UNTIL FURTHER NOTICE.
* At 8:31 PM Wednesday the stage was 12.0 feet.
* Flood stage is 12.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue rising to near 12.1 feet by after
midnight tonight. Additional rises may be possible thereafter.
* Impact, at 12.0 feet...Expect minor flooding of homes along
Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.1 feet
on Mar 30 1967.
&&
LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
4308 8570 4298 8572
$$
MIC037-120356-
/O.CAN.KGRR.FL.W.0002.000000T0000Z-170115T0000Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1026 PM EST WED JAN 11 2017
* At 9:45 PM Wednesday the stage was 5.2 feet.
* Flood stage is 7.0 feet.
* No flooding is currently forecast.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 6.6 feet
on Apr 20 1993.
&&
LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
4286 8474 4290 8489
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 11, 7:04 AM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Jan 11, 7:04 AM EST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 704 AM EST Wed Jan 11 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 320 AM EST Wed Jan 11 2017 Low pressure will move across southern Lower Michigan later today and Thursday bringing a mixed bag of precipitation with rain across the south and snow and ice across the north. Colder air will move in for Friday and the weekend. && .SHORT TERM...(Today through Friday) Issued at 320 AM EST Wed Jan 11 2017 Precip type is issues dominate the near term forecast as wave of low pressure scoots along a baroclinic zone with arctic air filtering in from the north. Fortunately there has been decent consistency in the model guidance and it appears that the blended forecast captures a consensus that is also consistent with the previous forecast. So no significant changes were made. Area of f-gen forcing should result in narrow bands of precip forming across the northern forecast area by 18Z. Precip type will start off snow across the far northern zones with mix of sleet and freezing rain south of there through this evening. Shallow arctic air moves south overnight, bring the threat of an icy mix into the I-96 corridor after midnight. Although QPF is progged to be light...there could be enough icing to impact travel by Thursday morning so this will need to be watched and a winter weather advisory may be needed. .LONG TERM...(Friday night through Tuesday) Issued at 320 AM EST Wed Jan 11 2017 In the grand scheme of things, the pattern remains very busy. Fortunately, much of what affects southwest Michigan through the period is light in nature up until the beginning of next week. A rather impressive 590mb high builds over the southeastern U.S., which results in a dominant ridge pattern for the southeastern third of the country. This places the southern Great Lakes Region into a zonal pattern. While zonal flow is not immune to wet weather, we are departed far enough north, away from the main moisture flow over the heart of the Midwest. High pressure that resides at the surface, over the Great Lakes, begins to gradually breakdown and move eastward through the weekend. Meanwhile, a couple of weak upper level shortwaves eject out of the central U.S., weakening as they move eastward. The only realized result of this comes late Friday and Saturday in the form of a few light snow showers. It is not likely to amount to much, if anything. A bulk of the moisture holds off for late in the period, as the southwestern upper level low finally makes some progress toward the east. Once again, much of southwest Lower Michigan is placed in the warm sector with both long range models. Though we likely start out as snow late Sunday into early Monday, snow changes to rain as much of the area is overcome by mild southerly influence. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 704 AM EST Wed Jan 11 2017 VFR conditions this morning will become IFR by late afternoon as low clouds and rain move in. The rain will transition to snow tonight and a brief period of freezing rain is possible. Winds will be south today around 10 knots then go north tonight. && .MARINE... Issued at 320 AM EST Wed Jan 11 2017 Will let the gale warning expire at 7 am and be replaced with a small craft advisory through 7 pm. && .HYDROLOGY... Issued at 1147 AM EST Tue Jan 10 2017 Various ice jams on area rivers continue to be monitored. Warmer temperatures, rainfall, and snow melt will combine to elevate river levels for the remainder of the week. It is uncertain if the ice jams will release given these circumstances. Typically we need temperatures closer to 50 degrees for a few days to break them up, if the ice is thick enough. Currently the jam downstream of Robinson Township appears to be holding but the readings at Robinson have been unchanged in the last 3 days, with stable ice covering the river. Added flow behind the jam may back up river levels if the jam doesn't break up. A Flood Watch has been issued given the uncertainty in how the river will respond over the next few days, with the possibility that a rise above flood stage may occur. Another jam on the Grand River has occurred near the Fish Ladder at Grand Rapids, which is backing up flow a bit. Currently this backwater has reached Comstock Park. No flooding is occurring at this time though rises above bankfull may occur as rain and snow melt add to the levels. Other jams are likely occurring on the Flat River near Smyrna and also the Looking Glass River near Eagle. Combined rainfall and snow melt will add to these river stages and further rises above bankfull are likely. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849. && SYNOPSIS...Ostuno SHORT TERM...Ostuno LONG TERM...JAM AVIATION...Ostuno HYDROLOGY...Hoving MARINE...Ostuno
Hazardous weather outlook, Jan 11, 3:30 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 AM EST WED JAN 11 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 330 AM EST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW AND FREEZING RAIN MAY IMPACT TRAVEL THIS AFTERNOON ACROSS AREAS NORTH OF A LINE FROM HART TO MOUNT PLEASANT. THE THREAT WILL MOVE SOUTH TO I-96 AND I-94 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-120830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 330 AM EST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL POSE A HAZARD TO MARINERS ON LAKE MICHIGAN THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Kent | 7 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Ingham | 7 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Ingham | 6 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Mason | 5 days |
| Jan 11, 2:59 AM EST | Small Craft Advisory | GRR | 16 hr | |
| Jan 11, 8:29 AM EST | River Flood Warning | GRR | Kent | 35 hr |
| Jan 11, 2:05 PM EST | Winter Weather Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Montcalm and 4 more | 11 hr |
| Jan 11, 5:16 PM EST | Special Weather Statement | GRR | Calhoun, Jackson, Kalamazoo, Van Buren | 89 min |
| Jan 11, 5:32 PM EST | Special Weather Statement | GRR | Barry | 88 min |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.